Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 13, NWS San Angelo, TX

May 8, 1997Fisher County, Texas

NWS San Angelo, TX issued this flash flood warning at May 8, 1997, 11:47 PM CDT for Fisher County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 8, 1997, 11:47 PM CDT (04:47 UTC)
Expired
May 9, 1997, 3:00 AM CDT
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

County Fisher County, TX

The radar

The Dyess AFB radar (KDYX), 110 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2593 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2593 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 090447
FFWSJT
TXC151-090745-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1147 PM CDT THU MAY 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 3 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...FISHER COUNTY
 
AT 1140 PM RADAR INDICATED 1 TO 2 INCHES OF RAINFALL OVER FISHER
COUNTY. THE FISHER COUNTY SHERIFF OFFICE HAS REPORTED SEVERAL
FARM TO MARKET ROADS HAVE BEEN BARRICADED  DUE TO HIGH WATER.

THE HEAVY RAIN IS EXPECTED TO CONTINUE OVERNIGHT AS A COLD FRONT
SLOWLY MOVES THROUGH THE BIG COUNTY.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING. IT IS VERY DIFFICULT
AT NIGHT TO TELL HOW MUCH WATER IS ON ROADS. MOTO^RISTS SHOULD NOT
DRIVE THROUGH WATER OF UNKNOWN DEPTH.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 8:55 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 8, 8:55 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
855 PM CDT THU MAY 8 1997

1Z SURFACE ANALYSIS INDICATED SLOW MOVING COLD FRONT FROM SOUTH OF
LUBBOCK TO WICHITA FALLS...WITH SEVERE THUNDERSTORMS DEVELOPING ALONG
IT AND SURFACE TROUGH JUST AHEAD.

21Z RUC INDICATED FRONT TO SLOWLY MOVE SOUTHWARD TO ABILENE AROUND
MIDNIGHT...AND SAN ANGELO AROUND 3 AM. THIS LOOKS REASONABLE AS
OUTFLOW FROM STORMS ALONG RED RIVER MAY HELP TO REINFORCE THE NEARLY
STATIONARY FRONT.

FORECAST OVERALL LOOKS GOOD. HEAVY RAINS REMAIN POSSIBILITY WITH
P0WS AT 150 PERCENT OF NORMAL. COLD FRONT AND THUNDERSTORMS
OUTFLOW BOUNDARIES FROM STORMS MOVING EAST FROM PERMIAN BASIN
WILL ACT AS FOCUSING MECHANISMS FOR PRECIPITATION. GRADIENT REMAINS
LIGHT TO SOUTH OF FRONT...SO WIND SPEEDS CAN BE REDUCED FOR FT WORTH
ZONES. EXPECT WINDS TO PICK UP BY SUNRISE AS FRONT MOVES SLOWLY
SOUTH AND GRADIENT TIGHTENS.

04

In the hours before

Special weather statement, May 8, 6:04 PM CDT, 5 hours 43 minutes before
TXZ049-053-054-064-065-113-114-090310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 PM CDT THU MAY 8 1997

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR PARTS OF
   WEST CENTRAL TEXAS...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH EFFECTIVE UNTIL 10 PM THIS THURSDAY EVENING. THIS
WATCH COVERS AN AREA ALONG AND 85 STATUTE MILES EAST AND WEST OF A
LINE FROM 25 MILES WEST OF BIG SPRING TO 45 MILES NORTH NORTHEAST OF
PLAINVIEW TEXAS AND INCLUDES THE FOLLOWING WEST CENTRAL TEXAS
COUNTIES... MITCHELL... NOLAN... STERLING... AND COKE.

A SEVERE THUNDERSTORM WATCH CONTINUES FOR FISHER... JONES AND
SHACKELFORD COUNTIES OF WEST CENTRAL TEXAS UNTIL 10 PM.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE
IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING
WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR
TELEVISION FOR FURTHER INFORMATION AND POSSIBLE WARNINGS

12

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 9:57 PM CDTSevere Thunderstorm WarningSJTSterling58 min
May 8, 11:02 PM CDTSevere Thunderstorm WarningSJTTom Green33 min
May 9, 12:22 AM CDTFlash Flood WarningSJTNolan, Taylor3 hr
May 9, 2:09 AM CDTSevere Thunderstorm WarningSJTBrown, Coleman61 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.